Baby Given Overdose Of Antibiotics By Mount Elizabeth Novena Hospital Nurse

Baby Given Overdose Of Antibiotics By Mount Elizabeth Novena Hospital Nurse

It was five times more than what was prescribed.

Worried because her baby’s high fever wouldn’t subside, Diane Giam took him to Mount Elizabeth Novena Hospital for treatment on Jan 28.

As a result of an infection in both ears, the 10-month-old boy ran a fever between 39 and 41 degrees and had to be warded. To treat the infection, the baby was given the antibiotic Augmentin through an IV drip.

Days passed, but Giam’s son still wasn’t getting better.

That was when she found out that a nurse’s negligence may have prolonged his illness.

In a Facebook post on Wednesday (Feb 6), Giam recounted details of her ordeal in the hospital, hoping to warn other parents.

baby given overdose

Image Source: Facebook/Clammy Seet Giam

She recounted how a nurse had done “a bad job” while changing her baby’s IV on the third day. As his hand looked swollen, she had to remove it. In the process of doing so, the nurse allegedly “caused his blood to spray all over (Giam’s) t-shirt”.

As her child already had three tubes of blood drawn before that, Giam described the incident as “blood that was unnecessarily lost”.

By the fifth day, not only was her baby still running a fever of 38 degrees but another type of bacteria was also found in his intestines. This meant a second antibiotic had to be added to his treatment.

Giam attributed the new bacteria as a result of excessive usage of Augmentin to treat his previous infection. According to medical studies, consumption of antibiotics causes a loss in naturally occurring intestinal fauna which increases the numbers of yeast and bacteria in the gut. 

In the process of giving the child his new medication via IV, the nurse administering it “caused his blood to spray again.”

Baby Given Overdose Of Antibiotics By Mount Elizabeth Novena Hospital Nurse

Baby given overdose via IV. Image source: iStock

Two days later, the paediatrician informed Giam that her baby had been given an overdose of the new antibiotic. It was five times more than what was prescribed.

Though her son is doing fine now, Giam remains worried about potential complications.

The director of nursing has since apologised to Giam, assuring her that disciplinary action would be made against the nurse responsible.

Baby Given Overdose Of Antibiotics By Mount Elizabeth Novena Hospital Nurse

Image source: Mount Elizabeth Hospitals

A Mount Elizabeth Novena Hospital spokesperson said: “We are truly sorry to hear of the mother’s experience. As mentioned in the original post, a senior member of our staff attended promptly to the matter in the hospital.”

Investigations into the incident are still ongoing.

In the meantime, the hospital will keep in touch with Giam to provide support and reach an amicable resolution.

 

This post was first published on AsiaOne and was republished on theAsianparent with permission. 

Got a parenting concern? Read articles or ask away and get instant answers on our app. Download theAsianparent Community on iOS or Android now!

Written by

asiaone

app info
get app banner